Jump to content

Recommended Posts

tsagg

Hi there, I've been on escitalopram 2 months and then on venlafaxine for 7 months more for depression . With venlafaxine I've experienced severe lack of motivation, reduction in creativity(I can't write anymore),emotional blunting when I used to be the sensitive artist type and there may be some cognitive impairments . However I quit taking my meds 2 months ago (spent 2 weeks like hell with the withdrawal) and while I may have seen some improvement, my sensitivity, my emotions and my creativity have not returned . Can someone who had a similar experience help me understand if I will ever be able to feel like myself again? It's unbearable. I'm also 20 years old

Share this post


Link to post
Gridley

Welcome to SA, tsagg.

 

To give members the best information, we ask them to summarize their medication history in a signature -- drugs, doses, dates, and discontinuations & reinstatements, in the last 12-24 months particularly.
 
 
The lack of motivation and reduction in creativity you experienced when taking the drug is typical.  That is the way these drugs work, by blunting the emotions.  You are now experiencing withdrawal from quickly going off these drugs, and the same symptoms are attributable now to withdrawal.  These drugs change the architecture of the brain, and it takes time for it to recover.  You will heal, but unfortunately no one can predict how long it will take. The fact that you are young is a big advantage in healing, as is the short time you were on the drugs
 
 
When we take medications, the CNS (central nervous system) responds by making changes over the months and years we take the drug(s). When the medication is discontinued, the CNS has to undo all the changes it made. Rebuilding the neurotransmitter production and reactivating the receptor and transporter cells takes time -- during that rebuilding process symptoms occur.  
 
These explain it really well:

 

 

   On 8/30/2011 at 2:28 PM,  Rhiannon said: 
When we stop taking the drug, we have a brain that has designed itself so that it works in the presence of the drug; now it can't work properly without the drug because it's designed itself so that the drug is part of its chemistry and structure. It's like a plant that has grown on a trellis; you can't just yank out the trellis and expect the plant to be okay. When the drug is removed, the remodeling process has to take place in reverse. SO--it's not a matter of just getting the drug out of your system and moving on. If it were that simple, none of us would be here. It's a matter of, as I describe it, having to grow a new brain. I believe this growing-a-new-brain happens throughout the taper process if the taper is slow enough. (If it's too fast, then there's not a lot of time for actually rebalancing things, and basically the brain is just pedaling fast trying to keep us alive.) It also continues to happen, probably for longer than the symptoms actually last, throughout the time of recovery after we are completely off the drug, which is why recovery takes so long.
We don't recommend a lot of supplements on SA, as many members report being sensitive to them due to our over-reactive nervous systems, but two supplements that we do recommend are magnesium and omega 3 (fish oil). Many people find these to be calming to the nervous system. 

 

 

 

Please research all supplements first and only add in one at a time and at a low dose in case you do experience problems.
 
Once you've completed your drug signature we'll be in a better position to advise your further.
 
This is your Introduction topic, where you can ask questions and connect with other members.  We're glad you found your way here.
 
 
 

 

 

Edited by Gridley

Share this post


Link to post
tsagg

Does it matter if i use alcohol regularly?thanks for your answer

Share this post


Link to post
eymen23

Hi Tsagg,

 

Welcome to the site and I’m sorry to hear of the struggles you’ve had both on and off meds. 
 

Gridley gave you some excellent resources and I would recommend reading them if you haven’t already. 
 

Alcohol can be problematic for many of our members. During withdrawal our nervous systems can become hypersensitive and we can start to negatively react to things that were once benign. This can include caffeine, alcohol, food, supplements, antibiotics (and many medicines) etc. 
 

Alcohol can negatively impact many of us, even those not going through withdrawal and the difficult symptoms you experience. When I drink alcohol on the very odd occasion (I’m currently tapering down to 60% of my starting dose) I find that I get a spike in symptoms for up to a week afterwards. 

 

As a minimum, I would recommended reducing/eliminating it for a period of time to see how it impacts you, or in the best case and being on the safe side, removing it until you see significant improvements in your symptoms. 
 

Edited by eymen23

Share this post


Link to post
tsagg
1 hour ago, eymen23 said:

Hi Tsagg,

 

Welcome to the site and I’m sorry to hear of the struggles you’ve had both on and off meds. 
 

Gridley gave you some excellent resources and I would recommend reading them if you haven’t already. 
 

Alcohol can be problematic for many of our members. During withdrawal our nervous systems can become hypersensitive and we can start to negatively react to things that were once benign. This can include caffeine, alcohol, food, supplements, antibiotics (and many medicines) etc. 
 

Alcohol can negatively impact many of us, even those not going through withdrawal and the difficult symptoms you experience. When I drink alcohol on the very odd occasion (I’m currently tapering down to 60% of my starting dose) I find that I get a spike in symptoms for up to a week afterwards. 

 

As a minimum, I would recommended reducing/eliminating it for a period of time to see how it impacts you, or in the best case and being on the safe side, removing it until you see significant improvements in your symptoms. 
 

I'm drinking kind of heavily to be honest but i will follow your advice...I hope that it will not negatively impact my recovery.If I don't eliminate it will it just slow my recovery or will it create new problems? because it kinda helps me

Share this post


Link to post
eymen23

When you drink heavily and frequently, alcohol can start to create its own issues with dependency, tolerance and future withdrawals.

 

Alcohol can be calming and in many ways acts similarly to benzodiazepines. That’s why it feels good and you find it helps, but we don’t want to end up in a negative cycle with alcohol too.

 

When did you start drinking heavily? Do you drink a similar amount each day or is the intake quite random?

 

I’m cc’ing @Shep as an experienced benzo, as I suspect she will have better guidance in respect of drinking alcohol.

Share this post


Link to post
tsagg

Pherhaps I didn't give as much information as I would have to.I quit the medications two months ago cold turkey.After the physical symptoms ceased the psychological came to play.And for the last month it's very difficult for me to sleep and I barely get away with 6 hours in the morning. So the last two weeks I drunk 4 times heavily (or 5) because it helped me sleep. Sorry for my confused information but my mental capacity is really compromised from insomnia and I'm forgetting things lately

Share this post


Link to post

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy